Electronic Journal of Probability

A sequential empirical CLT for multiple mixing processes with application to $\mathcal{B}$-geometrically ergodic Markov chains

Herold Dehling, Olivier Durieu, and Marco Tusche

Full-text: Open access

Abstract

We investigate the convergence in distribution of sequential empirical processes of dependent data indexed by a class of functions F. Our technique is suitable for processes that satisfy a multiple mixing condition on a space of functions which differs from the class F. This situation occurs in the case of data arising from dynamical systems or Markov chains, for which the Perron-Frobenius or Markov operator, respectively, has a spectral gap on a restricted space. We provide applications to iterative Lipschitz models that contract on average.

Article information

Source
Electron. J. Probab. Volume 19 (2014), paper no. 87, 26 pp.

Dates
Accepted: 20 September 2014
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465065729

Digital Object Identifier
doi:10.1214/EJP.v19-3216

Mathematical Reviews number (MathSciNet)
MR3263644

Zentralblatt MATH identifier
1302.60047

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 60F17: Functional limit theorems; invariance principles 60G10: Stationary processes 62G30: Order statistics; empirical distribution functions 60J05: Discrete-time Markov processes on general state spaces

Keywords
Multivariate Sequential Empirical Processes Limit Theorems Multiple Mixing Spectral Gap Dynamical Systems Markov chain Change-Point Problems

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Dehling, Herold; Durieu, Olivier; Tusche, Marco. A sequential empirical CLT for multiple mixing processes with application to $\mathcal{B}$-geometrically ergodic Markov chains. Electron. J. Probab. 19 (2014), paper no. 87, 26 pp. doi:10.1214/EJP.v19-3216. https://projecteuclid.org/euclid.ejp/1465065729.


Export citation

References

  • Barnsley, M. F.; Demko, S. G.; Elton, J. H.; Geronimo, J. S. Invariant measures for Markov processes arising from iterated function systems with place-dependent probabilities. Ann. Inst. H. Poincaré Probab. Statist. 24 (1988), no. 3, 367–394.
  • Barnsley, M. F.; Elton, J. H. A new class of Markov processes for image encoding. Adv. in Appl. Probab. 20 (1988), no. 1, 14–32.
  • Berkes, I.; Hörmann, S.; Schauer, J. Asymptotic results for the empirical process of stationary sequences. Stochastic Process. Appl. 119 (2009), no. 4, 1298–1324.
  • Berkes, I.; Philipp, W. An almost sure invariance principle for the empirical distribution function of mixing random variables. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 41 (1977/78), no. 2, 115–137.
  • Billingsley, P. Convergence of probability measures. John Wiley & Sons, Inc., New York-London-Sydney 1968 xii+253 pp.
  • Ciesielski, Z.; Kesten, H. A limit theorem for the fractional parts of the sequence $\{2^{k}t\}$. Proc. Amer. Math. Soc. 13 1962 596–600.
  • Collet, P.; Martinez, S.; Schmitt, B. Asymptotic distribution of tests for expanding maps of the interval. Ergodic Theory Dynam. Systems 24 (2004), no. 3, 707–722.
  • Csörgő, M.; Révész, P. A new method to prove strassen type laws of invariance principle. II. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 31 (1975), no. 4, 261–269.
  • Csörgő, M.; Révész, P. Strong approximations in probability and statistics. Probability and Mathematical Statistics. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1981. 284 pp. ISBN: 0-12-198540-7
  • Dedecker, J.; Doukhan, P.; Lang, G.; León R., J. R.; Louhichi, S.; Prieur, C. Weak dependence: with examples and applications. Lecture Notes in Statistics, 190. Springer, New York, 2007. xiv+318 pp. ISBN: 978-0-387-69951-6
  • Dedecker, J.; Merlevède, F. The conditional central limit theorem in Hilbert spaces. Stochastic Process. Appl. 108 (2003), no. 2, 229–262.
  • Dedecker, J.; Merlevède, F.; Pène, F. Empirical central limit theorems for ergodic automorphisms of the torus. ALEA Lat. Am. J. Probab. Math. Stat. 10 (2013), no. 2, 731–766.
  • Dedecker, J; Merlevède, F.; Rio, E. Strong approximation results for the empirical process of stationary sequences. Ann. Probab. 41 (2013), no. 5, 3658–3696.
  • Dedecker, J.; Merlevède, F.; Rio, E. Strong approximation of the empirical distribution function for absolutely regular sequences in $\Bbb R^ d$. Electron. J. Probab. 19 (2014), no. 9, 56 pp.
  • Dedecker, J.; Prieur, C. An empirical central limit theorem for dependent sequences. Stochastic Process. Appl. 117 (2007), no. 1, 121–142.
  • Dehling, H.; Durieu, O. Empirical processes of multidimensional systems with multiple mixing properties. Stochastic Process. Appl. 121 (2011), no. 5, 1076–1096.
  • Dehling, H.; Durieu, O.; Tusche, M. Approximating class approach for empirical processes of dependent sequences indexed by functions. Bernoulli 20 (2014), no. 3, 1372–1403.
  • Dehling, H.; Durieu, O.; Volný, D. New techniques for empirical processes of dependent data. Stochastic Process. Appl. 119 (2009), no. 10, 3699–3718.
  • Dehling, H.; Philipp, W. Empirical process techniques for dependent data. Empirical process techniques for dependent data, 3–113, Birkhäuser Boston, Boston, MA, 2002.
  • Dehling, H.; Taqqu, M. S. The empirical process of some long-range dependent sequences with an application to $U$-statistics. Ann. Statist. 17 (1989), no. 4, 1767–1783.
  • Doeblin, W.; Fortet, R. Sur des chaînes à liaisons complètes. (French) Bull. Soc. Math. France 65 (1937), 132–148.
  • Donsker, M. D. Justification and extension of Doob's heuristic approach to the Komogorov-Smirnov theorems. Ann. Math. Statistics 23, (1952). 277–281.
  • Doob, J. L. Heuristic approach to the Kolmogorov-Smirnov theorems. Ann. Math. Statistics 20, (1949). 393–403.
  • Dubins, L. E.; Freedman, D. A. Invariant probabilities for certain Markov processes. Ann. Math. Statist. 37 1966 837–848.
  • Durieu, O. Empirical processes of iterated maps that contract on average. Statist. Probab. Lett. 83 (2013), no. 11, 2454–2458.
  • Durieu, O.; Tusche, M. An empirical process central limit theorem for multidimensional dependent data. J. Theoret. Probab. 27 (2014), no. 1, 249–277.
  • Gänssler, P.; Stute, W. Empirical processes: a survey of results for independent and identically distributed random variables. Ann. Probab. 7 (1979), no. 2, 193–243.
  • Gouëzel, S. An interval map with a spectral gap on Lipschitz functions, but not on bounded variation functions. Discrete Contin. Dyn. Syst. 24 (2009), no. 4, 1205–1208.
  • Hennion, H.; Hervé, L. Limit theorems for Markov chains and stochastic properties of dynamical systems by quasi-compactness. Lecture Notes in Mathematics, 1766. Springer-Verlag, Berlin, 2001. viii+145 pp. ISBN: 3-540-42415-6
  • Hervé, L. Vitesse de convergence dans le théoréme limite central pour des chaînes de Markov fortement ergodiques. (French) [Rate of convergence in the central limit theorem for strongly ergodic Markov processes] Ann. Inst. Henri Poincaré Probab. Stat. 44 (2008), no. 2, 280–292.
  • Hervé, L.; Pène F. The Nagaev-Guivarc'h method via the Keller-Liverani theorem, Bull. Soc. Math. France 138 (2010), no. 3, 415–489.
  • Karlin, S. Some random walks arising in learning models. I. Pacific J. Math. 3, (1953). 725–756.
  • Kiefer, J. Skorohod embedding of multivariate rv's, and the sample df. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 24 (1972), 1–35.
  • Komlós, J.; Major, P.; Tusnády, G. An approximation of partial sums of independent ${\rm RV}$'s and the sample ${\rm DF}$. I. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 32 (1975), 111–131.
  • Lasota, A.; Yorke, J. A. On the existence of invariant measures for piecewise monotonic transformations. Trans. Amer. Math. Soc. 186 (1973), 481–488 (1974).
  • Meyn, S. P.; Tweedie, R. L. Markov chains and stochastic stability, Communications and Control Engineering Series, Springer-Verlag London Ltd., London, 1993.
  • Müller, D. W. On Glivenko-Cantelli convergence, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 16 (1970), 195–210.
  • Ossiander, M. A central limit theorem under metric entropy with $L_2$ bracketing. Ann. Probab. 15 (1987), no. 3, 897–919.
  • Peigné, M. Iterated function systems and spectral decomposition of the associated Markov operator. Fascicule de probabilités, 28 pp., Publ. Inst. Rech. Math. Rennes, 1993, Univ. Rennes I, Rennes, 1993.
  • Philipp, W.; Pinzur, L. Almost sure approximation theorems for the multivariate empirical process. Z. Wahrsch. Verw. Gebiete 54 (1980), no. 1, 1–13.
  • Pollicott, M. Contraction in mean and transfer operators. Dyn. Syst. 16 (2001), no. 1, 97–106.
  • Tusche, M. Empirical processes of multiple mixing data, Ph.D. thesis, Ruhr-Universität Bochum, Université François-Rabelais de Tours, 2014.
  • van der Vaart, A. W.; Wellner, J. A. Weak convergence and empirical processes. With applications to statistics. Springer Series in Statistics. Springer-Verlag, New York, 1996. xvi+508 pp. ISBN: 0-387-94640-3
  • Walkden, C. P. Invariance principles for iterated maps that contract on average. Trans. Amer. Math. Soc. 359 (2007), no. 3, 1081–1097 (electronic).
  • Wu, W. B.; Shao, X. Limit theorems for iterated random functions. J. Appl. Probab. 41 (2004), no. 2, 425–436.